Narrow Results Clear All
Search results for "Psychiatric Facilities"
Cases & Commentaries
- Spotlight Case
- Web M&M
Timothy R. Kreider, MD, PhD, and John Q. Young, MD, MPP, PhD; January 2019
A woman with a history of psychiatric illness presented to the emergency department with agitation, hallucinations, tachycardia, and transient hypoxia. The consulting psychiatric resident attributed the tachycardia and hypoxia to her underlying agitation and admitted her to an inpatient psychiatric facility. Over the next few days, her tachycardia persisted and continued to be attributed to her psychiatric disease. On hospital day 5, the patient was found unresponsive and febrile, with worsening tachycardia, tachypnea, and hypoxia; she had diffuse myoclonus and increased muscle tone. She was transferred to the ICU of the hospital, where a chest CT scan revealed bilateral pulmonary emboli (explaining the tachycardia and hypoxia), and clinicians also diagnosed neuroleptic malignant syndrome (a rare and life-threatening reaction to some psychiatric medications).